Tornadoes · United States · Illinois · 2024

EF0 tornado, Stallings to Marine, Illinois, April 18, 2024

From Stallings to Marine, this EF0 tornado ran 0.3 miles across Madison County on April 18, 2024, touching down at 6:09 PM CDT and reaching 75 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 18, 2024
Touchdown
6:09 PM CDT (23:09 UTC)
Lifted
6:10 PM CDT (23:10 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Madison County
Touchdown point
38.752, -89.831
Lift-off point
38.754, -89.826
Record number
2404181709-01

The damage survey

20 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon and evening of April 18, 2024, discrete supercell thunderstorms developed along a cold front moving through the bi-state area. These storms were initially mainly capable of producing large hail and damaging wind gusts, but become tornadic as additional thunderstorms formed along the front. Due to the additional thunderstorms storms congealed into a QLCS that impacted portions of southwestern Illinois. The QLCS was responsible for several tornadoes and instances of straight line wind damage in this part of the area. Fortunately, no injuries or fatalities were reported with these thunderstorms.

A weak tornado touched down just east of Horseshoe Lake and moved along Arlington Road. The damage was confined to tree limbs before lifting and dissipating near Hanson Drive. Overall, the tornado was rated EF0 with a path length of 0.91 miles and a max path width of 100 yards. No deaths or injuries were reported.

A tornado touched down along Lower Marine Road, around 3 miles northeast of Troy. It snapped off numerous tree limbs and uprooted several large trees as it tracked northeast along Lower Marine Road. One residence sustained minor roof damage. The tornado lifted and dissipated just west of Silver Creek. Overall, the was rated EF0 (max wind speed of 80 mph) with a path length of 0.33 miles and a max path width of 75 yards. No deaths or injuries were reported.

A tornado touched down on Loos Road, about 1.7 miles northwest of Marine. In this location it blew down several tree limbs, metal canopy off a roof and blew shed doors down. It then tracked to the east northeast crossing Illinois Route 4, then crossed Pocahontas Road. It snapped off a large pine tree before lifting and dissipating on Brothers Lane just west of Buffalo Road. Overall, the was rated EF0 (max wind speed of 74 mph) with a path length of 4.37 miles and a max path width of 100 yards. No deaths or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS LSX issued a tornado warning for this county at 22:45 UTC, 24 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a severe thunderstorm watch, issued at 17:59 UTC and running to 00:56 UTC.

Issued (UTC)ExpiredProductOffice
17:59 UTC00:56 UTCSevere Thunderstorm WatchLSX
22:18 UTC22:45 UTCSevere Thunderstorm WarningLSX
22:25 UTC23:30 UTCSevere Thunderstorm WarningLSX
22:39 UTC23:45 UTCSevere Thunderstorm WarningLSX
22:45 UTC23:30 UTCTornado WarningLSX
22:56 UTC23:45 UTCTornado WarningLSX
23:10 UTC23:38 UTCTornado WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 18, 2:37 PM CDT, 3 hours 32 minutes earlier. Its key messages:

  • The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
  • Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 2:37 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
237 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- The threat for strong to severe thunderstorms will continue
  across the area until approximately 0200 UTC. All hazards
  (large hail, damaging winds, isolated tornadoes) are on the
  table, though there should be a transition more from large hail
  to damaging winds by this evening.

- Seasonably cool and mostly dry weather is forecast through the
  weekend, with frost potential both Saturday and Sunday nights.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 235 PM CDT Thu Apr 18 2024

The earlier outflow boundary has largely washed out, with the focus
for convection moreso along the synoptic cold front early this
afternoon. A couple of supercells have developed in western
Missouri, with additional development along the front further
northeast into northeast Missouri and west-central Illinois.
Right-moving supercells may tend to ride the frontal boundary as
it pushes eastward while non supercells and any left movers would
tend to cut across the front (and therefore may weaken). The
rather linear forcing along the cold front also should tend more
toward line/bowing segments, with damaging winds the growing
concern late this afternoon into early this evening. Speaking of
the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900
UTC, and will continue to progress to the east, likely exiting
the far southeastern CWA around 0100-0200 UTC. While there likely
will be some elevated shower and thunderstorm activity behind it,
anything behind the front should not be severe.

Strong low-level cold air advection settles in behind the frontal
boundary overnight tonight, with lows dropping back into the upper
30s to upper 40s from northwest to southeast. These readings would
be near to slightly below normal for mid/late April. Dry conditions
along with continued seasonably cool temperatures are forecast to
continue Friday and Friday night.

Gosselin

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 235 PM CDT Thu Apr 18 2024

(Saturday - Sunday Night)

There is little/no change in the synoptic pattern through this
weekend, with broad surface high pressure over the Mississippi
Valley. Persistent below normal temperatures (roughly 5-10 degrees)
are expected both day and night. We will have to watch for frost
development both Saturday and Sunday night given the light/variable
winds expected. There may be more clouds Saturday night (especially
in parts of southeast Missouri and southwest Illinois), with a
better chance of a widespread clear sky Sunday night. Lows in the
mid to upper 30s are forecast each night, favoring the development
of areas to potentially widespread frost if it is clear.

(Monday - Next Thursday)

Temperatures are expected to moderate early next week as mid/upper
level heights rise and 850-hPa temperatures climb back closer to
+5C. Ensemble guidance shows a midlevel shortwave trough moving
across the Upper Midwest Monday night into Tuesday, with a cold
front draped to its southwest. This front is likely to move through
the area late Tuesday/Tuesday evening, bringing a chance of showers
and perhaps a few thunderstorms. Behind the front, slightly cooler
and drier weather is favored for midweek next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1206 PM CDT Thu Apr 18 2024

Chances of showers and thunderstorms will gradually increase over
the next several hours along/ahead of a cold front. The best
chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and
closer to 0000 UTC in/around metro St. Louis. Hail, strong winds,
and very low visibilities are all possible in thunderstorms. Some
trailing shower activity may linger for a few hours behind the
cold front, with ceilings lowering to low MVFR along with a wind
shift to the northwest. A brief period of IFR ceilings is
possible this evening/early overnight, but was not confident
enough to add in at this time.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Thu Apr 18 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely today across most of the area through this
evening. Some of the thunderstorms through early evening may be
severe, capable of producing damaging winds, large hail, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather to the
National Weather Service in St. Louis.

Gosselin

In the hours before

Local storm report, Apr 18, 5:01 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
501 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             3 ENE Roodhouse         39.51N 90.33W
04/18/2024  E1.75 Inch       Greene             IL   Public

            Observer also reported a horizontal roll
            cloud.

&&

MF
Local storm report, Apr 18, 5:24 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
524 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             1 NNW Woodson Terrace   38.75N 90.37W
04/18/2024  E1.00 Inch       St. Louis          MO   Public

&&
Local storm report, Apr 18, 5:25 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
525 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             1 NNW Woodson Terrace   38.75N 90.37W
04/18/2024  E1.00 Inch       St. Louis          MO   Trained Spotter

            Corrects previous hail report from 1 NNW
            Woodson Terrace.

&&
Local storm report, Apr 18, 5:48 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
548 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Flood            1 WSW Saint John        38.71N 90.36W
04/18/2024                   St. Louis          MO   Public

            Ponding of water 2 to 3 inches deep along
            Woodson Road between St. Charles Rock Road
            and Midland Road.

&&

MF
Local storm report, Apr 18, 6:00 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
600 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Dmg     1 WNW Mehlville         38.51N 90.34W
04/18/2024                   St. Louis          MO   Public

            Turn signal light blown down by thunderstorm
            winds.

&&

BRC
Local storm report, Apr 18, 6:03 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
603 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Dmg     1 NW Mehlville          38.51N 90.34W
04/18/2024                   St. Louis          MO   Law Enforcement

            Power lines blown down at I-55 and
            Lindbergh.

&&

BRC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.2 hours before the tornado, 188 km from the path. April 18, 2024.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -105739, lifted condensation level 1827 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-105739 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.8 hours after it, 188 km from the path. April 19, 2024.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88178, lifted condensation level 1011 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 468 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88178 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
468 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the touchdown began at 23:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:40 UTCTSTM WND DMG1 E East CarondeletSt. Clair, ILlocation approximate, time estimate from radar, multiple trees and powerlines down.
22:52 UTCTORNADO1 S Pontoon BeachMadison, ILTree damage with winds up to 80 mph. NWS storm survey continues.
22:57 UTCTSTM WND DMG1 Sw DupoSt. Clair, ILReport from mPING: 3-inch tree limbs broken; Power poles broken.
22:57 UTCTSTM WND DMG2 Nw ColumbiaMonroe, ILReport from mPING: 1-inch tree limbs broken; Shingles blown off.
22:58 UTCTORNADO1 Se CahokiaSt. Clair, ILThe tornado touched down near the western edge of the Prairies of Cahokia Golf Course and moved east for about 1.1 miles where it lifted near the intersection of Carol Rd and Lynn St. Damage consisted of uprooted trees a
23:01 UTCTORNADO1 S PrairietownMadison, ILCorrects previous tstm wnd dmg report from 1 S Prairietown. Report from mPING: Trees uprooted or snapped; Roof blown off. NWS survey team found EF1 damage with max winds to 95 mph.
23:02 UTCTSTM WND DMG1 S PrairietownMadison, ILReport from mPING: Trees uprooted or snapped; Roof blown off.
23:04 UTCHAIL 1.52 S BenldMacoupin, ILReport from mPING: Ping Pong Ball (1.50 in.).
23:05 UTCTSTM WND DMG1 E TroyMadison, ILLarge tree blown over.
23:06 UTCTSTM WND DMGWordenMadison, ILpower poles down.
23:09 UTCTORNADO3 Se KuhnMadison, ILTree damage (limbs snapped) and minor roof damage (shingles off) along Lower Marine Road. NWS storm survey continues.
23:14 UTCTSTM WND DMGMarineMadison, ILCorrects previous tornado report from Marine. Corrects previous tstm wnd dmg report from Marine. trees down, trees in houses, and powerlines down.
23:14 UTCTORNADOMarineMadison, ILCorrects previous tstm wnd dmg report from Marine. trees down, trees in houses, and powerlines down. NWS survey team determined the damage was from a EF0 tornado. Maximum winds of 80 mph.
23:15 UTCTSTM WND DMG2 Ese CentrevilleSt. Clair, ILDowned tree and powerlines.
23:15 UTCTSTM WND DMGMarineMadison, ILtrees down, trees in houses, and powerlines down.
23:18 UTCTSTM WND DMG1 E O'FallonSt. Clair, ILReport from mPING: 3-inch tree limbs broken; Power poles broken.
23:18 UTCTSTM WND DMG2 Wnw New DouglasMadison, ILPhoto of a tree snapped in half at Rustic Acres Jellystone Park from social media.
23:18 UTCTSTM WND DMGNew DouglasMadison, ILpower poles down.
23:19 UTCTSTM WND DMG1 Nw Fairview HeightsSt. Clair, ILReport from mPING: 3-inch tree limbs broken; Power poles broken.
23:55 UTCTSTM WND DMG1 Ene OkawvilleWashington, ILTree debris was found off of I-64 at the Okawville exit. Time estimated from radar.
23:55 UTCTSTM WND DMG2 Sw HagerstownFayette, ILCorrects previous tstm wnd dmg report from 2 SW Hagerstown. Trees downed across Illinois Route 140 at 300 St and just east of Hagerstown. Time estimated from radar.
23:55 UTCTSTM WND DMG2 Sw HagerstownFayette, ILTrees downed across Illinois Route 140 at 300 St and just east of Hagerstown.
23:55 UTCHAIL 1.25OkawvilleWashington, IL
00:02 UTCHAIL 12 S AddievilleWashington, IL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 18, 2024

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 181:30 PM PDTEF0Spokane, WA0.05
April 184:51 PM CDTUnratedGreene, IL4.310
April 185:30 PM CDTEF1Jefferson, MO7.840$100,000
April 185:36 PM CDTUnratedJersey, IL0.010
April 185:52 PM CDTEF0Madison, IL0.9100
April 185:52 PM CDTEF1Macoupin, IL0.275$50,000
April 185:57 PM CDTEF1Madison, IL3.175$100,000
April 185:58 PM CDTEF0Saint Clair, IL1.135$10,000
April 186:13 PM CDTEF0Madison, IL4.4100$10,000
April 187:18 PM CDTEF1Logan, IL3.82001
April 187:23 PM CDTEF1Macon, IL2.1300
April 187:27 PM CDTEF1Macon, IL3.7200
April 187:37 PM CDTEF1Macon, IL7.2500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.